We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Young children are much more likely than adults to have adverse drug reactions, so giving your child prescription or over-the-counter (OTC) medication – even "natural" or "herbal" medicines – is serious business.
If your curious child accidentally ingests any medication, call her doctor. Also, be sure to post the number for Poison Control (800/222-1222) near your phone.
Here are some medicines you should never give your preschooler or school-age child:
Never give your child aspirin or any medication containing aspirin unless his doctor instructs you to do so. Aspirin can make a child susceptible to Reye's syndrome, a rare but potentially fatal illness.
Don't assume that children's medicines found in drugstores are aspirin free. Aspirin is sometimes listed as "salicylate" or "acetylsalicylic acid," so read labels carefully and ask your doctor or a pharmacist if you're not sure whether a product contains aspirin.
You may want to give your child acetaminophen or ibuprofen to relieve fever and other discomfort. However, if your child is dehydrated or vomiting or has asthma, kidney problems, an ulcer, or another long-term illness, talk to his doctor before giving ibuprofen. (Also talk with your doctor about an alternative to acetaminophen if your child has liver disease.)
Over-the-counter (OTC) cough and cold medicines
The American Academy of Pediatrics (AAP) says that OTC cough and cold medicines should not be given to children 3 years old and younger. Studies show that these medications don't actually alleviate symptoms in kids this age and can be harmful, especially if a child mistakenly gets more than the recommended dose.
The AAP says children age 4 to 6 can be given OTC cough and cold medicines, but only if recommended by the child's doctor. The AAP also states that OTC cough and cold medicines are safe for children age 7 and older, but parents should carefully follow the product dosage instructions.
OTC cough and cold medicines can cause drowsiness or sleeplessness, upset stomach, and a rash or hives. Some children can suffer serious side effects, such as rapid heart rate, convulsions, and even death.
Some pediatricians advise against giving OTC cough and cold medicines to any child up to age 12 (especially if the child has an underlying medical condition) because of these risks and the lack of data proving these medications are effective in children.
Another concern is that a child could accidentally receive a double dose of these drugs if you give her a separate fever reducer in addition to the cough and cold medication. (OTC cold and cough products usually also contain pain relievers like acetaminophen or ibuprofen.)
If you decide to give your child an OTC cold and cough medicine, read the label carefully to make sure she doesn't end up getting more acetaminophen or ibuprofen than she should.
Every year, thousands of children across the nation end up in the emergency room after swallowing too much cough and cold medicine or having side effects.
However, in 2008 manufacturers stopped marketing cough and cold medicines for children younger than 3, and health experts believe that's why emergency visits involving serious side effects have dropped significantly since then.
If your child is miserable with a cold, you may want to try using a humidifier or other home remedies. Your child's doctor can also offer ideas to help her feel better.
Don't give your child antinausea medication (prescription or OTC) unless his doctor specifically recommends it. Most bouts of vomiting are pretty short-lived, and children usually handle them just fine without medication. Also, antinausea medications have risks and possible complications. (If your child is vomiting and begins to get dehydrated, contact his doctor for advice about what to do.)
Infant and adult medications
Giving your child a smaller dose of medicine meant for an adult is as dangerous as giving a higher dose of medicine meant for an infant. Many parents don't realize that some infant drops are more concentrated than liquid medicine intended for older children. Always use the dispenser packaged with the medicine, and if the label doesn't list the dose that corresponds to your child's age and weight, don't give her that medication.
Medication prescribed for another person or condition
Prescription drugs intended for other people (like a sibling) or to treat other illnesses may be ineffective or even dangerous when given to your child. Only give your child medicine prescribed for him and his specific condition.
Toss out medicines, prescription and OTC alike, as soon as they expire. Also get rid of discolored or crumbly medicines – basically anything that doesn't look the way it did when you bought it. After the use-by date, medications may no longer be effective and can even be harmful.
In general, it's not a good idea to flush old drugs down the toilet because they may contaminate groundwater and end up in the drinking water supply. However, a few drugs are so potentially harmful to children, pets, and others that the U.S. Food and Drug Administration (FDA) recommends flushing them down the toilet rather than putting them in the trash.
If you're not sure how to handle your unwanted medications, ask your pharmacist, visit the FDA's information page on this topic, or read our article on how to dispose of expired medicine safely.
Syrup of ipecac
Never use syrup of ipecac. If you or any of your child's caregivers – such as grandparents or other relatives – have syrup of ipecac in the house, dispose of it immediately.
Syrup of ipecac cause vomiting, and parents used to be encouraged to keep some on hand in case of poisoning. But doctors no longer recommend syrup of ipecac because there's no evidence that vomiting helps treat poisoning. And vomiting after swallowing poison can actually be harmful.
The best way to prevent accidental poisoning is to keep potentially harmful substances locked up and out of sight.
Cautionary note: Chewables
Chewable medicines are an option for kids this age, but parents of younger children may want to consider whether it's a good idea.
Most 4-year-olds can handle chewable tablets, especially the kind that dissolves quickly. But if your child is 2 or 3 years old and not yet proficient at eating solids, she could choke on the tablet. Keep an eye on her when she's taking chewable medicine.
If you're worried about choking, ask her doctor or a pharmacist if it's okay to crush the tablet first and put it in a spoonful of soft food, like yogurt or applesauce. (Make sure she eats the entire spoonful to get the complete dose of medicine.)